Arkansas, 2019

Flash Flooding and Flooding in Arkansas, February 11 to 12, 2019

February 11 to 12, 2019 · NWS MEG · 11 events in 4 counties and zones

A slow moving storm system in the Lower Mississippi Valley produced heavy rain that caused flash flooding, extensive areal and river flooding of adjacent areas over portions of northeast Arkansas on February 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving storm system in the Lower Mississippi Valley produced heavy rain that caused flash flooding, extensive areal and river flooding of adjacent areas over portions of northeast Arkansas on February 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 11, 4:01 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 11, 4:01 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
401 AM CST Mon Feb 11 2019

.DISCUSSION...

Early morning temperatures range from the middle 50s in Northeast
Mississippi to the middle 40s in Northeast Arkansas under cloudy
skies. We will begin the work week with mild temperatures and lots
of rain, especially North of the Interstate 40 corridor. A flood
advisory remains in effect for the Missouri Bootheel, Northeast
Arkansas and much of Northwest Tennessee. PW values between 2 and
2.5 inches, or nearly 3 standard deviations above normal will
result in heavy...but localized heavy rainfall. Intensity of the
rain will increase with time as a broad trough approaches the
Mississippi River Valley this afternoon and tonight. This feature
does not look as potent as it did in previous model runs, now
maintaining a neutral tilt as it approaches the region. As a
result, the threat of severe thunderstorms has diminished. The
Storm Prediction Center has removed all of the Midsouth from their
marginal risk for severe storms. Heavy rainfall, enhanced by an
approaching 130+Kt jet streak will be the primary threat. Portions
of Northeast Arkansas, the Missouri Bootheel and Northwest
Tennessee have already received over one inch of rain. Rainfall
rates over the next 36 hours or so may exceed one half on an inch
per hour at times especially tonight into early Tuesday as the
showers become convectively enhanced.

Improving conditions are expected tomorrow as the trough axis
shifts East of the Mississippi River. We will be under northwest
flow midweek with surface high pressure. As a result, dry
conditions are expected Wednesday with near to slightly above
normal temperatures.

Strong frontogenesis is expected in the Central Plains early
Thursday. A surface low is expected to track from Kansas into the
Ohio Valley Thursday with a trailing cold front approaching the
Mississippi River Valley Thursday evening. Rain showers look
likely again ahead of the front. Return flow ahead of the front
looks limited, so the threat of strong or severe storms looks
minimal at this time. However, due to the current expected
rainfall over the next couple of days, additional rain late in the
work week could result in additional flooding issues.

Saturday looks dry and cooler. Sunday into Monday, guidance brings
yet another round of precipitation into the Midsouth. Not prepared
to jump on board with likely pops for day 7+ yet, but it appears
our wet Winter will continue.

30

&&

.AVIATION...
/06z TAFs/

Ceilings have dropped to IFR along and north of I-40 with mainly
VFR conditions to the south. Expect poor flight conditions
throughout the night with widespread rain/drizzle from MEM-MKL
and north while TUP remains mainly dry with ceilings eventually
developing later tonight. Low clouds, rain, and reduced visibility
will persist through tomorrow evening, but thunderstorms will be
a possibility by late Monday afternoon and evening as the upper-
level trough approaches the Mid-South. Expect light winds
overnight eventually becoming southerly for most of the day
tomorrow.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this evening for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Flood Watch through this evening for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through this evening for Benton TN-Carroll-Crockett-
     Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 11, 4:17 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
417 AM CST Mon Feb 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
417 AM CST Mon Feb 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch is in effect for areas north of Interstate 40.
Heavy rainfall may cause flooding concerns for area rivers and
low-lying flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A flood watch is in effect for areas north of Interstate 40
into Monday night. Heavy rainfall may cause flooding concerns for
area rivers and low-lying flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 97 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Craighead

When
February 11, 5:07 AM CST to 9:00 AM CST
Where
Craighead County, 3.01 mi SSE of Oak Ridge to 3.09 mi SSE of Oak Ridge
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.841, -90.756

West Parker Road and Lacy Drive underwater.

Flash Flood, Craighead

When
February 11, 5:07 AM CST to 9:00 AM CST
Where
Craighead County, 1.5 mi WNW of Jonesboro to 1.44 mi WNW of Jonesboro
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
35.840, -90.724

Sinkhole from excess water at Monroe Avenue and Puryear Street.

Flash Flood, Craighead

When
February 11, 5:10 AM CST to 9:00 AM CST
Where
Craighead County, 0.69 mi WNW of Whitburg to 1.24 mi SSE of Valley View
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.855, -90.590

Water covering county roads 414 and 910.

Heavy Rain, Craighead

When
February 11, 12:12 PM CST to 2:00 PM CST
Where
Craighead County, 2.26 mi E of Oak Ridge to 1.41 mi NE of Whitburg
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.876, -90.740

A manufacturing plant's roof collapsed due to excess rainfall.

Flood, Mississippi

When
February 11, 12:21 PM CST to February 12, 12:00 PM CST
Where
Mississippi County, 3.4 mi WNW of Dyess to 2.69 mi WNW of Dyess
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.602, -90.274

County road 924 closed due to flooding.

Flood, Mississippi

When
February 11, 12:21 PM CST to February 12, 12:00 PM CST
Where
Mississippi County, 2.11 mi ESE of Shawnee to 1.97 mi SE of Shawnee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.489, -90.085

County road 391 east of Joiner closed due to flooding.

Flood, Cross

When
February 11, 1:00 PM CST to February 12, 12:00 PM CST
Where
Cross County, 3.88 mi ESE of Aberdeen to 4.71 mi SSE of Aberdeen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.328, -90.936

Highway 364 from Vannaman Road to Morris Road closed due to flooding.

Flood, Craighead

When
February 11, 1:30 PM CST to February 12, 12:00 PM CST
Where
Craighead County, 0.99 mi NE of Hergett to 1.32 mi ENE of Hergett
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.780, -90.587

Nestle Road near I-555 closed due to high water.

Flood, Poinsett

When
February 11, 1:30 PM CST to February 12, 12:00 PM CST
Where
Poinsett County, 0.85 mi NNE of Fisher to Middlebrook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.491, -90.973

Highway 214 closed due to flooding from Highway 49 in Fisher to Longview Lane.

Flood, Craighead

When
February 11, 2:26 PM CST to February 12, 12:00 PM CST
Where
Craighead County, 2.47 mi SSW of Oak Ridge to 2.38 mi NNE of Gilkerson
Cause
Heavy Rain
Reported by
Public
Coordinates
35.846, -90.792

Big Creek west of town is over it's banks and causing areal flooding.

Flood, Craighead

When
February 11, 2:38 PM CST to February 12, 12:00 PM CST
Where
Craighead County, 0.74 mi NW of Dorothy to 0.68 mi W of Fisher
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.928, -90.838

Numerous county roads closed due to flooding across the county. County Roads 159,147,167,155,192,263,414,425,856,910,and 912 were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805603, 805604, 805605, 805606, 805607, 805608, 809574, 805609, 809579, 805612, 805622.